Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 91, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 30, 2012, 8:05 AM CDT for Burleigh County, North Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2012, 8:05 AM CDT (13:05 UTC)
- Expired
- Jun 30, 2012, 8:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Burleigh County, ND
The radar
The Bismarck radar (KBIS), 31 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:40 AM CDT | HAIL 1.5 | Driscoll, ND | REPORT RELAYED BY MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 1.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -371 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 17.9
The text
As transmitted, in the capitals the NWS used until 2016.
506 WUUS53 KBIS 301305 SVRBIS NDC015-301345- /O.NEW.KBIS.SV.W.0091.120630T1305Z-120630T1345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 805 AM CDT SAT JUN 30 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 845 AM CDT * AT 802 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTH OF MENOKEN...OR 16 MILES NORTHEAST OF BISMARCK...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... MCKENZIE...STERLING AND DRISCOLL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. && LAT...LON 4689 10062 4701 10058 4697 10007 4670 10008 TIME...MOT...LOC 1305Z 285DEG 25KT 4690 10046 WIND...HAIL <50MPH 1.00IN $$ HAMILTON
3 follow-up statements
753 WWUS53 KBIS 301318 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 818 AM CDT SAT JUN 30 2012 NDC015-301345- /O.CON.KBIS.SV.W.0091.000000T0000Z-120630T1345Z/ BURLEIGH ND- 818 AM CDT SAT JUN 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL BURLEIGH COUNTY UNTIL 845 AM CDT... AT 816 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MCKENZIE...OR 21 MILES EAST OF BISMARCK... MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... STERLING AND DRISCOLL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4688 10049 4698 10046 4697 10008 4675 10008 TIME...MOT...LOC 1318Z 285DEG 25KT 4688 10033 WIND...HAIL <50MPH 1.00IN $$ HAMILTON
120 WWUS53 KBIS 301334 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 834 AM CDT SAT JUN 30 2012 NDC015-301345- /O.CON.KBIS.SV.W.0091.000000T0000Z-120630T1345Z/ BURLEIGH ND- 834 AM CDT SAT JUN 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL BURLEIGH COUNTY UNTIL 845 AM CDT... AT 829 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR DRISCOLL...OR 27 MILES EAST OF BISMARCK... MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... DRISCOLL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4684 10031 4692 10034 4694 10008 4677 10008 TIME...MOT...LOC 1334Z 285DEG 25KT 4685 10017 WIND...HAIL <50MPH 1.00IN $$ HAMILTON
571 WWUS53 KBIS 301345 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 845 AM CDT SAT JUN 30 2012 NDC015-301355- /O.EXP.KBIS.SV.W.0091.000000T0000Z-120630T1345Z/ BURLEIGH ND- 845 AM CDT SAT JUN 30 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BURLEIGH COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM NEAR DRISCOLL THROUGH 9 AM. LAT...LON 4684 10031 4692 10034 4694 10008 4677 10008 TIME...MOT...LOC 1334Z 285DEG 25KT 4685 10017 $$ HAMILTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:13 AM CDT, 52 minutes earlier.
Area forecast discussion, Jun 30, 7:13 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 713 AM CDT SAT JUN 30 2012 .DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE EAST ACROSS CENTRAL NORTH DAKOTA THIS MORNING. MADE SOME SLIGHT ADJUSTMENTS TO CURRENT 12 UTC TO 18 UTC POP GRIDS. BROUGHT SOME CHANCE POPS FARTHER SOUTH ACROSS CENTRAL NORTH DAKOTA. ALSO CLEARED POPS OVER THE FAR WEST. ALSO MADE SOME SKY COVER ADJUSTMENTS TO FIT CURRENT ACTIVITY. OTHERWISE NO SIGNIFICANT CHANGES TO THE GOING FORECAST. && .AVIATION...A COLD FRONT WILL MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY. SOUTH TO SOUTHEAST FLOW AHEAD OF THE FRONT WILL TURN NORTHWEST WITH ITS PASSAGE. CURRENTLY CONVECTION ACROSS CENTRAL NORTH DAKOTA IS MOVING EAST. HAVE ADDED A VCTS FOR KMOT KJMS AND KBIS THIS MORNING. CONVECTION REMAINS POSSIBLE THROUGH THE DAY AHEAD OF THE FRONT. VFR CONDITIONS ARE EXPECTED EXCEPT FOR BRIEF MVFR-IFR VISIBILITIES AND CEILINGS IN THUNDERSTORM ACTIVITY. THINGS SHOULD QUIET DOWN TONIGHT BEHIND THE FRONT. SOME PATCHY FOG IS POSSIBLE LATER TONIGHT UNDER LIGHT WINDS AND CLEAR TO PARTLY CLOUD SKIES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH
Hazardous weather outlook, Jun 30, 5:49 AM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 549 AM CDT SAT JUN 30 2012 NDZ002>005-010>013-018>023-025-033>037-041-042-044>048-050-051- 011100- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON- BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 549 AM CDT SAT JUN 30 2012 /449 AM MDT SAT JUN 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS CENTRAL NORTH DAKOTA...IN PARTICULAR THE JAMES RIVER VALLEY TODAY. A SURFACE TROUGH WILL SLIDE INTO CENTRAL NORTH DAKOTA DURING THE AFTERNOON WITH SHOWERS AND THUNDERSTORMS FORECAST ALONG AND AHEAD OF THE TROUGH. A POTPOURRI OF SEVERE WEATHER IS POSSIBLE WITH LARGE HAIL...DAMAGING WINDS...AND A POSSIBLE TORNADO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...SOME SEVERE...ARE FORECAST SUNDAY NIGHT THROUGH MONDAY NIGHT. CHANCES FOR THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY IF SEVERE WEATHER DEVELOPS. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212 TO REPORT ANY SEVERE WEATHER YOU OBSERVE. NDZ001-009-017-031-032-040-043-011100- DIVIDE-WILLIAMS-MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 549 AM CDT SAT JUN 30 2012 /449 AM MDT SAT JUN 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY...HOWEVER ANY THUNDERSTORMS THAT DEVELOP ARE FORECAST TO REMAIN BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE SUNDAY AFTERNOON AND EVENING...AND INCREASE IN COVERAGE SUNDAY NIGHT THROUGH MONDAY MORNING. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. THERE WILL BE CONTINUED CHANCES OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
In the hours before
Special weather statement, Jun 30, 5:05 AM CDT, 3 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 505 AM CDT SAT JUN 30 2012 NDZ021-022-301100- MCLEAN ND-SHERIDAN ND- 505 AM CDT SAT JUN 30 2012 ...SPECIAL WEATHER STATEMENT FOR SHERIDAN AND EASTERN MCLEAN COUNTIES UNTIL 600 AM CDT... AT 502 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS CENTERED 46 MILES SOUTHEAST OF MINOT...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN AND DEADLY LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 6 AM INCLUDE... MERCER... KRUEGER LAKE... MCCLUSKY... DENHOFF... SHEYENNE LAKE... GOODRICH... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HAMILTON
Special weather statement, Jun 30, 6:46 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 646 AM CDT SAT JUN 30 2012 NDZ011-012-021-022-301230- MCHENRY ND-MCLEAN ND-SHERIDAN ND-WARD ND- 646 AM CDT SAT JUN 30 2012 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WARD...NORTHERN SHERIDAN...NORTHEASTERN MCLEAN AND SOUTHERN MCHENRY COUNTIES UNTIL 730 AM CDT... AT 641 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES SOUTH OF MINOT TO 39 MILES SOUTHEAST OF MINOT...AND MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 730 AM INCLUDE... KIEF... MAX... DRAKE... RUSO... KRUEGER LAKE... ANAMOOSE... BENEDICT... STRAWBERRY LAKE... SHEYENNE LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HAMILTON
Special weather statement, Jun 30, 7:35 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 735 AM CDT SAT JUN 30 2012 NDZ012-021>023-301315- MCHENRY ND-MCLEAN ND-SHERIDAN ND-WELLS ND- 735 AM CDT SAT JUN 30 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN WELLS...NORTHERN SHERIDAN...NORTHEASTERN MCLEAN AND SOUTHERN MCHENRY COUNTIES UNTIL 815 AM CDT... AT 728 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES SOUTHEAST OF MINOT TO HARVEY...AND MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN AND DEADLY LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 815 AM INCLUDE... HARVEY... STRAWBERRY LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HAMILTON
Special weather statement, Jun 30, 7:42 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 742 AM CDT SAT JUN 30 2012 NDZ035-301330- BURLEIGH ND- 742 AM CDT SAT JUN 30 2012 ...STRONG THUNDERSTORM NORTHEAST OF BISMARCK... AT 735 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF BISMARCK...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND DEADLY LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MENOKEN... MCKENZIE... STERLING... DRISCOLL... THE STORM IS EXPECTED TO REMAIN NORTH OF THESE LOCATIONS AND INTERSTATE 94 THROUGH 815 AM. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HAMILTON
Local storm report, Jun 30, 7:58 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
758 AM CDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM HAIL 6 NE BISMARCK 46.86N 100.70W
06/30/2012 E0.75 INCH BURLEIGH ND TRAINED SPOTTER
HALF INCH TO PENNY SIZE HAIL. HAIL LASTED APPROX. 5
MINS.
&&
LHUBERSpecial weather statement, Jun 30, 8:02 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 802 AM CDT SAT JUN 30 2012 NDZ035-301345- BURLEIGH ND- 802 AM CDT SAT JUN 30 2012 ...STRONG THUNDERSTORM NORTH OF MENOKEN AND MCKENZIE... AT 758 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHEAST OF BISMARCK...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... STERLING... DRISCOLL... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:19 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 56 min |
| Jun 30, 1:40 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 23 min |
| Jun 30, 2:15 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 60 min |
| Jun 30, 3:09 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 66 min |
| Jun 30, 3:54 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 66 min |
| Jun 30, 8:31 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman, Wells | 44 min |
| Jun 30, 3:36 PM CDT | Red Flag Warning | BIS | Bowman, Slope | 32 hr |
| Jun 30, 4:25 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 65 min |
| Jun 30, 4:46 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 59 min |
| Jun 30, 5:34 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 39 min |
| Jun 30, 5:43 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 48 min |
| Jun 30, 6:00 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.